Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 42, NWS Cleveland, OH

July 6, 1999Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 6, 1999, 3:11 PM EDT for Cuyahoga County, Ohio. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 3:11 PM EDT (19:11 UTC)
Expired
Jul 6, 1999, 4:15 PM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Cuyahoga County, OH

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:20 PM EDTThunderstorm WindNorth Olmsted, OHMany trees and large limbs downed. A 20 foot by 40 foot pavilion at a housing development was also destroyed.
Jul 6, 3:32 PM EDTThunderstorm Wind 50Garfield Hgts, OHA 58 mph wind gust was measured in Garfield Heights.
Jul 6, 3:35 PM EDTHail 1Parma, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 061911 RRA
SVRCLE
OHC035-062015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEASTERN OHIO

* UNTIL 415 PM EDT

* AT 309 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ELYRIA OR 4 MILES WEST OF
  NORTH OLMSTED... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  NORTH OLMSTED
  CLEVELAND HOPKINS ARPT
  PARMA
  DOWNTOWN CLEVELAND
  NORTH ROYALTON
  BROADVIEW HEIGHTS
  BRECKSVILLE
  BEDFORD


SEVERE TH4UNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:40 AM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 9:40 AM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
940 AM EDT TUE JUL 6 1999

SATELLITE IMAGERY INDICATES CLOUDS ASSOCIATED WITH THE FNT ARE
QUICKY DISSIPATING. CONVECTION THAT WAS FIRING ALONG THE FRONT HAS
ALSO QUICKLY DISSIPATED.  SHORTWAVE MOVING OFF TO THE E ACROSS THE
CENTRAL GREAT LAKES REGION IS BECOMING MORE ELONGATED AND WEAKENING
WITH TIME CAUSING CONVECTION TO DIE OFF.  CONVECTION ON THE SOUTHERN
END OF THE FNT WAS BEING DRIVEN BY SUPPLY OF MSTR FM THE GULF OF
MEXICO INTO THE AXIS OF CONVERGENCE. HOWEVER...MSTR SUPPLY HAS BEEN
CUT OFF AND THEREFORE THE CONVECTION HAS WEAKENED.

NOW...IT IS JUST WAIT AND SEE AS THE THE CDFNT PROGRESSES E INTO
INCREASINGLY MORE UNSTABLE AIR MASS OVR OH AND NW PA.  CONVECTION
THAT DOES FIRE WILL BE DRIVEN BY DAY TIME HEATING AND LIFTING
MECHANISM OF THE FNT. LI INCREASE TO -6 SOUTH OF CLE TO ASHTABULA
LINE LATER THIS AFTERNOON. THIS FITS WELL WITH GREATEST HEATING AND
INSTABILITY.  MODEL SOUNDINGS SUPPORT THE POTENTIAL FOR SLOW MOVING
CELLS FM SW TO NE ALONG THE FNTL BOUNDARY AS THE FNT TAKES ON A MORE
W TO E ORIENTATION. HIGHEST CHANCE POPS LIKELY IN EASTERN SECTIONS.

WILL LEAVE CURRENT FORECAST AS IT IS.

.CLE...NONE.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:35 PM EDTSevere Thunderstorm WarningCLEErie65 min
Jul 6, 2:40 PM EDTSevere Thunderstorm WarningCLELorain65 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningCLEHuron, Seneca63 min
Jul 6, 2:57 PM EDTSevere Thunderstorm WarningCLEHancock63 min
Jul 6, 3:20 PM EDTSevere Thunderstorm WarningCLEGeauga65 min
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningCLEStark64 min
Jul 6, 3:40 PM EDTSevere Thunderstorm WarningCLEMedina, Summit60 min
Jul 6, 3:40 PM EDTSevere Thunderstorm WarningCLEPortage60 min
Jul 6, 4:03 PM EDTSevere Thunderstorm WarningCLEHuron47 min
Jul 6, 4:07 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull63 min
Jul 6, 4:16 PM EDTSevere Thunderstorm WarningCLEAshland, Richland, Wayne64 min
Jul 6, 5:16 PM EDTFlash Flood WarningCLECuyahoga, Lorain119 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.